Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 219, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 8, 2008, 10:50 PM EDT for Boone County, Hendricks County, Marion County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2008, 10:50 PM EDT (02:50 UTC)
- Expired
- Sep 8, 2008, 11:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Boone County, IN, Hendricks County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 10:56 PM EDT | HAIL 0.75 | Brownsburg, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 8:04 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 090250
SVRIND
INC011-063-097-090330-
/O.NEW.KIND.SV.W.0219.080909T0250Z-080909T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1050 PM EDT MON SEP 8 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BOONE COUNTY IN CENTRAL INDIANA...
NORTHEASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
NORTHWESTERN MARION COUNTY IN CENTRAL INDIANA...
* UNTIL 1130 PM EDT
* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BROWNSBURG...OR 15 MILES NORTHWEST OF INDIANAPOLIS...AND MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ZIONSVILLE BY 1105 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 120 AND 131.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 64 AND 71.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3997 8625 3994 8625 3993 8621 3984 8620
3979 8643 3994 8644 3998 8625
TIME...MOT...LOC 0250Z 249DEG 22KT 3988 8636
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 7:12 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 8, 7:12 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 712 PM EDT MON SEP 8 2008 .AVIATION...DISCUSSION FOR 0Z TAFS. COLD FNT WL MV THRU THE SITES OVER THE NEXT 6 HOURS. COULD SEE THUNDER WITH IT HOWEVER WITH BEST FORCING STAYING N AND W OF THE SITES AND NOT MUCH INSTABILITY THINK CHANCES ARE LOW ENOUGH TO LEAVE OUT. RAIN COULD LAG THE WIND SHIFT A BIT BUT NOT ENUF TO SEPARATE IN TAFS. CIGS WL FALL WITH ARRIVAL OF FNT...BUT LOWEST CIGS COULD ALSO LAG BEHIND THE WIND SHIFT AS THE BEST CONVERGENCE IS BEHIND THE FNT. POSITIVE LL RISING MOTION ALONG WITH SINKING MOTION ALOFT BEHIND THE FNT AND TURBULENT MOTION IN THE BL SHUD MAKE IDEAL CONDS FOR IFR OR LOWER CIGS BEHIND THE FNT. EXPECT THESE LOWEST CONDS TO LAST FOR AROUND 4 HOURS OR SO AND LIFT BY AROUND 14Z. FNT WL WEAKEN AS IT PROGRESSES AND THUS KBMG COULD AVOID THE PRECIP ALTOGETHER AND THE LIFR CIGS. && .PREV DISCUSSION...UPPR LVL SYS CURRENTLY OVR THE NRN PLAINS/MIDWEST XPCTD TO PROGESS EWD THRU THE GRTLKS ON TUES...AND EVENTUALLY OFF THE NEW ENGLAND CST BY WED. RATHER FLAT RDGG WL DVLP ACRS THE OH VLY IN THE WAKE OF THIS SYS. MODELS IN FAIRLY GOOD AGREEMENT ON THE MAIN DETAILS. FCST FOCUS CENTERS ON POPS EARLY IN THE SHORT RANGE PD ASSOCIATED WITH MIDWEST SYS. FOR TONIGHT...AREA OF SHWRS/TSTMS MOVG NEWD THRU NRN IL SHOULD BEGIN AFFECTING SOME OF THE NW ZONES OVR THE NEXT FEW HRS BASED ON CURRENT MOVEMENT. NOT SURE HOW FAR E AREA WL PROGRESS AS DEEPER LIFT SEEMS TO BE LOCATED BACK IN THE COOLER AIR AND SFC INSTABILITY NOT ALL THAT GREAT. IN ANY EVENT...TAIL END OF LIFT WITH THE UPPR SYS XPCTD TO PUSH THRU THE LOCAL AREA LTR THIS EVEN...ALONG WITH FROPA IN THE 00Z-06Z TUES TIME FRAME. WL KEEP HI POPS GOING TONIGHT IN THE N WHERE LIFT IS BETTER...TAPERING TO CHC POPS FARTHER S. IN THE LTR PDS...WL HOLD ONTO A SML CHC POP OVR THE FAR SEN ZONES FOR EARLY TUES MORN...BUT SEEMS CHCS OF ANYTHING LINGERING IN THOSE AREAS AFT SUNRISE ARE DIMINISHING. REST OF SHORT RANGE PD INTO THURS LOOKS DRY WITH LRG SFC HI DRFTG ACRS THE GRTLKS/NEW ENGLAND. BASED ON LO LVL THICKNESSES...APPEARS NGM MOS MAY STILL BE UNDER ESTIMATING THE COOL AIR COMING IN BEHIND FNT. WL NUDGE THE GUIDANCE TEMPS DOWN A LTL TO ACCOUNT FOR THIS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JAS AVIATION...CP
Hazardous weather outlook, Sep 8, 10:44 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1044 PM EDT MON SEP 8 2008 INZ037-039-045>048-052>057-060>065-067>072-091000- BOONE-HAMILTON-PUTNAM-HENDRICKS-MARION-HANCOCK-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1044 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. ...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT... SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN THREAT. DEADLY CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-029>031-038-040>042-049-091000- CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-MADISON-DELAWARE- RANDOLPH-HENRY- 1044 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SEVERE STORMS ARE NOT EXPECTED ALTHOUGH DEADLY CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-035-036-043-044-051-091000- WARREN-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-VIGO- 1044 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. DEADLY CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN ARE POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
In the hours before
Local storm report, Sep 8, 10:15 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 PM EDT MON SEP 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 8 NW NORTH TERRE HAUTE 39.62N 87.47W
09/08/2008 E1.00 INCH VERMILLION IN AMATEUR RADIO
1007 PM HAIL TERRE HAUTE 39.47N 87.38W
09/08/2008 E1.50 INCH VIGO IN BROADCAST MEDIA
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:32 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 22 min |
| Sep 8, 9:42 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 48 min |
| Sep 8, 9:47 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 43 min |
| Sep 8, 10:19 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 41 min |
| Sep 8, 11:07 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 38 min |
| Sep 8, 11:23 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 37 min |
| Sep 9, 12:30 AM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan, Shelby | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.